Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2000, 6:26 PM CDT for Lane County, Ness County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 28, 2000, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:32 PM CDT | Hail 1 | Beeler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 576 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS53 KDDC 282327 SVRDDC KSC101-135-290015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LANE COUNTY IN WEST CENTRAL KANSAS WESTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 626 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BEELER...OR ABOUT 14 MILES EAST OF DIGHTON...MOVING SOUTH AT 35 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN LANE COUNTY RURAL RESIDENTS OF WESTERN NESS COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES WINDS UP TO 60 MILES PER HOUR LAT...LON 3858 10004 3857 10031 3828 10031 3828 9993 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:09 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 3:09 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT FRI JUL 28 2000 FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT AND EARLY SATURDAY AND TEMPS ALL PERIODS. 12Z UPPER AIR MAPS SHOWED DOMINANT HIGH OVER ARIZONA WITH LOW STACKED OVER LAKE MICHIGAN. BEST HEIGHT FALLS IN THE VICINITY WERE AT OMA WITH 40 M AT 7H AND 5H. 8H TROF WAS EXTENDING WEST FROM GREAT LAKES LOW ACROSS KANSAS WITH BEST MOISTURE (14 C DEW POINTS) ACROSS CENTRAL KANSAS. 18Z SFC MAP SHOWED BOUNDARY/FRONT FROM STJ SOUTHWEST TO LBL WITH 70 F DEW POINTS OVER MUCH OF EASTERN KANSAS. WATER VAPOR LOOP SHOWING STRONG VORT MAX HEADING SOUTH OUT OF THE NEBRASKA PANHANDLE WITH OTHER VORT MAXES MOVING EAST INTO WESTERN WYOMING AND CENTRAL COLORADO WHERE MOUNTAIN CONVECTION WAS UNDERWAY BY 17Z. OF MOST CONCERN AT THIS TIME IS THE WESTERN NEBRASKA VORT MAX. SCATTERED CU HAVE DEVELOPED OVER THE SOUTHEASTERN CWA SHOWING MOISTURE WAITING FOR A DECENT LIFTING MECHANISM. BEST INSTABILITY (CAPES AROUND 3000 J/KG) LOOKS TO BE IN PLACE OVER THE SOUTHEASTERN CWA WHERE BOUNDARY HAS YET TO MOVE THROUGH. HARD TO RULE OUT POPS ANYWHERE THOUGH WITH UPPER 60S DEWPOINTS THROUGHOUT THE CWA. IN TERMS OF FLASH FLOOD POTENTIAL, WITH RELATIVELY HIGH PWS, BRIEF HEAVY RAINFALL IS LIKELY TO OCCUR WITH ANY STORMS THAT FORM, BUT WITH STEERING FLOW AT OR ABOVE 20KTS AND FF GUIDANCE VALUES AROUND 2.5 INCHES IN THE SOUTHEAST, WILL NOT ISSUE WATCH. GUIDANCE LOWS SEEM REASONABLE. BOUNDARY AND THE BULK OF THE CONVECTION SHOULD BE WELL SOUTH OF THE CWA BY MORNING. CANT QUITE RULE OUT RESIDUAL SHOWERS IN THE SOUTHEAST, ESPECIALLY IF WYOMING VORT MAY PASSES OVER AROUND THIS TIME AND WILL KEEP SMALL POPS INTACT HERE. WITH UPPER RIDGE BUILDING WEST AND NORTH AND LOW SINKING SOUTH, WEAK CAA DEVELOPS THROUGH THE LOWER TROPOSPHERE WITH NORTH NORTHEAST FLOW. WARMEST AIR TO STAY AGAINST THE ROCKIES AND EXPECT WARMEST TEMPS IN THE WEST WITH COOLEST TEMPS IN NORTH. PROGGED SFC DEW POINTS DRY OUT INTO THE MID 50S CENTRAL AND NORTH AND SHOULD LET LOWS DROP INTO THE UPPER 50S TO LOWER 60S. SIMILAR PATTERN CONTINUES FOR SUNDAY WITH NEAR NEUTRAL TEMP ADVECTION AND NORTHERLY FLOW. ETA AND AVN HINTING AT A WEAK VORT MAX COMING DOWN THE FRONT RANGE AROUND 00Z. WONT GET EXCITED WITH THIS FEATURE THIS FAR OUT AND WILL KEEP FORECAST DRY FOR NOW. TEMPS SHOULD BE SIMILAR TO THOSE ON SATURDAY. EXTENDED DISCUSSION... TODAY/S MRF RUN FOLLOWS THE SAME PROGRESSION IT HAS SHOWN FOR THE PAST 3 DAYS, TO RETROGRADE UPPER 4-CORNERS HIGH PRESSURE RIDGE BACK WESTWARD TO THE WEST COAST. UKMET AND (OLD) ECMWF BOTH BUILD THE RIDGE SLIGHTLY WESTWARD, BUT NOT AS MUCH AS MRF. NCEP PMDEPD DISCUSSED THIS, AND SEEMS TO AGREE WITH A COMPROMISE OF THE LATEST AVN AND YESTERDAY/S MRF. THIS WILL LEAD TO A SLOW WARM UP OF DDC CWA, AND LITTLE CHANCE FOR PRECIP. ANY VORT MAX/SHORT WAVE THAT ROUNDS THE UPPER HIGH PRESSURE CIRCULATION WOULD SURELY KICK OFF SOME CONVECTION, BUT NO SUCH FEATURE IS CURRENTLY IDENTIFIABLE. THE ONE VORT CENTER ON SOUTHWEST SIDE OF HIGH THAT ROUNDED ARIZONA THIS AM WILL LIKELY GET EJECTED EASTWARD AS IT ROUNDS THE NORTH SIDE OF THE CIRCULATION PATTERN. INSTEAD OF INTRODUCING SLIGHT CHANCES, WILL LEAVE OUT OF EXTENDED FOR NOW. TEMPS WILL SHOW A SLOW/GRADUAL WARM UP, WITH DAYS 6 AND 7 PERHAPS EDGING TOWARD THE CENTURY MARK IN PARTS OF CWA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/087 061/086 060 21410 GCK 062/088 060/087 059 214-0 EHA 062/090 057/090 057 214-0 LBL 062/089 059/089 059 214-0 HYS 060/085 059/085 058 21300 P28 068/087 063/087 062 21620 .DDC...NONE. POAGE/BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:25 AM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.